Intended for healthcare professionals

CCBYNC Open access
Research

Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h3517 (Published 14 July 2015) Cite this as: BMJ 2015;351:h3517

Re: Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study

Serotonin enhances platelet aggregation and since platelets cannot synthesize serotonin, transporter-mediated uptake from blood is required for maintenance of normal intra-platelet serotonin concentrations. Inhibition of this uptake of serotonin, by antidepressants that have effect on serotonin concentration, is thought to lead to a gradual depletion of platelet serotonin and consequently, to impaired platelet aggregation.1

Only antidepressants that have effect on serotonin concentrations (TCA, SSRI, SNRI) were analyzed separately in this study. It would be interesting to see the analysis of antidepressants that do not have an effect on serotonin concentrations because all antidepressants were included in a study and the conclusion was drawn from antidepressants in general.

Results of this study should be interpreted with great caution in clinical practice. One of the reasons is a widespread use of NSAIDs in OTC setting that hasn’t been documented in a study. Many NSAIDs are OTC products that can be bought without prescription and could possibly have an impact on a study's results.

Also, some of the results of the analysis of subpopulations do not speak in favor of evidence of correlation between the increase of intracranial hemorrhage and concomitant use of antidepressant and NSAIDs. In a population where we can expect chronic use of NSAIDs (rheumatoid arthritis), the risk of intracranial hemorrhage was significantly statistically reduced (0,2 CI 95% 0.18 to 0.25, p-0.01). While in a population in which the use of NSAIDs should be avoided, or at least used minimally (heart failure), we have a tendency to an increase in risk of intracranial hemorrhage (9,9 CI 95% 8.30 to 11.68, p-0.071). Surprisingly, in populations where we could expect an increased risk of hemorrhage by synergistic effect of mechanism of action (effect on platelets), risk was significantly reduced (platelet aggregation inhibitors, 0.7 CI 95% 0.59 to 0.84, p- 0.0026) according to statistics.

Because of all of the above mentioned factors, in my opinion, more evidence is needed for establishing a clear connection, which could consequently have clinical implications, between the use of antidepressant concomitantly with NSAIDs and increased risk of intracranial hemorrhage.

References:
1 Turner MS, May DB, Arthur RR, Xiong GL. Clinical impact of selective serotonin reuptake inhibitors therapy with bleeding risks. J Intern Med. 2007;261(3):205-13

Competing interests: No competing interests

24 July 2015
Marko Skelin
Clinical Pharmacy Specialist
General Hospital Šibenik, Croatia
S. Radica 83